There is an increasing trend in the variety of medications and drugs available in the market today. Most of them can also be acquired over the counter; thus, eliminating the need of consulting a doctor and getting a prescription. However, even with the physician’s medication order, some people are still misguided in the use of their prescribed drug. All drugs have the potential to be misused. They may take in too much, too less or worst, do not follow their medication regimen at all. Children and older adults account to most of these patients having problems with understanding their medication regimen. Either accidentally or intentionally, over dosage of a drug or medicine can increase the amount of drug in a patient’s blood level than normally prescribed resulting to drastic effects to the body.
Since the 1870s, lithium has been used initially as a treatment for depression, gout, neutropenia and as prophylaxis for cluster headache. Its side effects however were found to be detrimental and further studies have to be conducted; thus, in the 1940s, the US Food and Drug Administration banned its use. However, the agency lifted its ban in the 1970s and lithium has been used since then as a treatment for mania in bipolar disorder. Together with other antipsychotic drugs, it usually takes 3 to 4 weeks to take effect. It is also used as prophylaxis for depression and mania including major depressive disorder and suicide. It has an essential antisuicidal effect that is not found in other stabilizing medications.
Symptoms of Lithium Toxicity
Lithium toxicity occurs when a person takes too much of it either by accident or by intention. It could also develop during chronic therapy. The symptoms of toxicity include:
Nausea, Vomiting, Diarrhea
Asthenia (lack or loss of strength and energy), Ataxia (difficulty moving)
Polyuria, Fine resting tremor, Drowsiness
Confusion, Lethargy, Blackouts
Fasciculation, Increased deep tendon reflexes, Myoclonic twitches and jerks
Choreoathetoid movements, Urinary or fecal incontinence, Stupor
Harmful Effects of Lithium Toxicity
When lithium toxicity is too much for the body to take, severe manifestations and effects can be identified which including coarse tremors, cerebellar signs, cardiac dysrhythmias, hypotension and convulsions. Furthermore, without immediate intervention, this could lead to coma, circulatory collapse and renal failure. A condition called nephrogenic diabetes insipidus could develop when the kidney functions start to suffer. If this happens, the kidneys are unable to conserve water; thus, symptoms such as watery urine, frequent urination and excessive thirst can be observed. Overdose can also affect the central nervous system function and can alter the heart rate of the person.
Lithium has a narrow therapeutic index which means that slight changes in lithium blood levels can produce effects to the body. This is the reason why serum lithium levels are closely monitored throughout the treatment. The usual therapeutic dosage for lithium is 15 to 20 milligrams per kilogram of body weight with desired serum lithium levels of 0.6 to 1.2 mEq/L. The half life of a single dose of lithium is from 12 to 27 hours and it is cleared through the kidneys. Dosage varies as well with the renal functioning. Patients should be closely monitored if they have chronic renal insufficiency as lithium clearance is dependent upon the glomerular filtration rate. Other drugs can also interfere with lithium clearance; thus, increasing the potential for toxicity or it could lead to having no effect at all. Medications such as carbonic anhydrase inhibitors and aminophylline may result to faster excretion of lithium. Toxicity are usually found to those patients who are hyponatremic or with volume depletion, both of which are side effects of diuretic therapy.
Treatment of Lithium Toxicity
Close monitoring of the patient’s vital signs such as pulse, respiratory rate, blood pressure and temperature should be done. The healthcare provider should also assess the extent of the toxicity through acquiring serum for lithium testing. Fluids through intravenous access is provided if toxicity is due to hyponatremia or volume depletion. Symptoms are also treated accordingly.
Within an hour, if more than 4 grams or significant amount is ingested by an adult or a child, gastric lavage remains an option for non sustained release preparations. It may be helpful for patients who ingested large quantities of slow release preparations to undergo whole bowel irrigation. Activated charcoal is found to be not useful in this situation as it does not absorb lithium.
For severe poisioning and marked renal and neurological effects, hemodialysis remains as the treatment of choice. It is found to be most efficient in lowering lithium concentrations rapidly but a rebound increase is expected when the dialysis is stopped. This may require prolong and repeated treatments to maintain normal lithium serum levels.
- Zinc Toxicity
- Digitalis Toxicity
- Salicylate Toxicity
- Methotrexate Toxicity
- Tacrolimus Toxicity
- Theophylline Toxicity
- Niacin Toxicity
- Magnesium Sulfate Toxicity
- Dilantin Toxicity
- Serotonin Toxicity